Daily Archives: September 10, 2008

Solution: 2008-1 Distinct primes

Chiheon Kim (김치헌)

Chiheon Kim (김치헌)

Let \(n\) be a positive integer. Let \(a_1,a_2,\ldots,a_k\) be distinct integers larger than \(n^{n-1}\) such that \(|a_i-a_j|<n\) for all \(i,j\).

Prove that the number of primes dividing \(a_1a_2\cdots a_k\) is at least \(k\).

The best solution was submitted by Chiheon Kim (김치헌), 수리과학과 2006학번. Congratulations!

Click here for his solution of Problem 2008-1.

This problem is equivalent to a theorem of Grimm (see his paper, A Conjecture on Consecutive Composite Numbers, The American Mathematical Monthly, Vol. 76, No. 10 (Dec., 1969), pp. 1126-1128). He conjectured that the same thing can be done without the lower bound \(n^{n-1}\). Laishram and Shorey verified Grimm’s conjecture when \(n<19000000000\).

GD Star Rating